Background: Drug-drug interactions are undesirable, as they reduce drug bioavailability.
Drug-reagent interactions in biochemical tests may directly affect the accuracy of test results.
Objective: The aim of the present study was to investigate the impact of drug-reagent interactions of
drugs used in cardiology on different cardiac markers (troponin I, Nt-proBNP, CK-MB mass, CK,
AST, and LDH) and the D-dimer test.
Methods: Eleven drugs (enoxaparin, tirofiban hydrochloride monohydrate, diltiazem, glyceryl trinitrate,
metoprolol, epinephrine, heparin sodium, atropine sodium, furosemide, norepinephrine tartrate,
and amiodarone HCl) were tested in an interference study. The interference protocol was applied to
the control material of troponin I, CK-MB mass, Nt-proBNP, CK, AST, LDH tests with 11 different
drugs and performed with analyzers. Cardiac Markers Plus Control (Bio-Rad, Irvine, CA, USA; Lot:
23662) materials were used to assess the impact of drug-reagent interactions on the accuracy of tests
of cardiac markers based on immunoassay methods. The bias rate, defined as the extent of deviation
from the target value (bias %), in the interference study was calculated in each test.
Results: For all 11 drugs, positive interference in the range of 43.58% to 130.06% occurred in the
CK-MB mass test, whereas positive interference in the range of 11.98% to 107.44% occurred in the
troponin I test. All the drugs, except enoxaparin sodium, led to negative interference in the range of -
84.21 to -29.6% in the Nt-proBNP test. In the D-dimer test, amiodarone HCl and diltiazem caused
interference (122.87% and 28.08%, respectively). The percentage of interference caused by the other
drugs ranged from -1.27% to 11.44%. Minimal deviations in the target values (between -3.31% and
3.86%) were observed in the CK, AST, and LDH tests measured using spectrophotometric methods.
Conclusion: Parenteral drugs used in cardiology can significantly interfere with troponin I, CK-MB
mass, Nt-proBNP, and D-dimer tests in the analytical phase because of drug-reagent interactions.
Minimal deviations in the CK, AST, and LDH tests were observed using spectrophotometric methods.
Thus, changes in test results may be due to drug interference rather than the treatment itself. Clinicians
should consider the possibility of drug interference in cases of doubtful cardiac test results
that do not comply with the diagnosis.